Arkansas, 2003

Damaging Wind in Arkansas, August 18, 2003

August 18, 2003 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 18, 2:07 PM CST, 30 minutes earlier.

Area forecast discussion, Aug 18, 2:07 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 PM CDT MON AUG 18 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY...
BIGGEST CHALLENGES IN THE SHORT TERM LIE WITH TEMPERATURES AND
ANTICIPATED HEAT INDEX VALUES. UPPER RIDGE WILL REMAIN ANCHORED OVER
THE MID AND UPPER MISSISSIPPI VALLEY...KEEPING WARM SOUTHERLY FLOW
OVER US. FRONTAL BOUNDARY CURRENTLY NEAR MO BOOTHEEL/WRN TENNESSEE
WILL WOBBLE AROUND FOR A DAY OR SO BEFORE IT WASHES OUT OVER THE
OHIO VALLEY...HAVING MINIMAL INFLUENCE ON OUR SENSIBLE WEATHER.

WILL CONTINUE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN THE SHORT TERM...AS BOUNDARY LAYER REMAINS RATHER
MOIST. ONCE DAYTIME HEATING KICKS IN...WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP...DISSIPATING AROUND OR SHORTLY
AFTER SUNSET.

STRONG UPPER TROUGH WILL MOVE DOWN OUT OF THE ROCKIES BY MIDWEEK.
THIS WILL GIVE THE RIDGE A NUDGE AWAY FROM THE AREA...BRINGING MORE
CLOUDS...SLIGHTLY COOLER TEMPERATURES...AND A LITTLE BETTER CHANCE
FOR RAIN.

GUIDANCE CONTINUES TO BE REASONABLE IN MOST AREAS...SO A GENERAL
BLEND IS IN ORDER. MET IS RUNNING A LITTLE HOT IN SOME PLACES...SO
TENDED TO GO A LITTLE BELOW THESE NUMBERS. HEAT INDEX VALUES WILL
CONTINUE TO RANGE FROM 100 TO 105 FOR TUESDAY OVER THE NORTH...WHILE
VALUES OVER THE SOUTH WILL RANGE FROM 105 TO 115. FOR THIS REASON...
WILL CONTINUE A HEAT ADVISORY THROUGH TUESDAY FOR CENTRAL AND
SOUTHERN ARKANSAS. 57.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
A COLD FRONT IN THE NORTHERN PLAINS WILL SLIDE SOUTHWARD AND MOVE
THROUGH ARKANSAS FRIDAY AND FRIDAY NIGHT. A CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED FRIDAY AS THE FRONT MOVES SOUTH. THE
PRECIPITATION WILL DISSIPATE OVERNIGHT FRIDAY NIGHT AS THE FRONT
MOVES OUT OF THE STATE AND STALLS ACROSS MISSISSIPPI.

HIGH PRESSURE WILL MOVE INTO THE AREA AT THE SURFACE AND DRY THE
ATMOSPHERE OUT A BIT. LOWER DEW POINTS AND SLIGHTLY COOLER
TEMPERATURES ARE EXPECTED FOR THE WEEKEND. THE STALLED FRONT WILL
THEN MOVE BACK TO THE NORTH LATE MONDAY BRINGING ANOTHER SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA BY MONDAY
EVENING...ESPECIALLY THE SOUTHEAST. 51.

FCSTID =   57/51
HRO   73  95  73  94 /  20  20  20  20
LIT   75  97  75  96 /  20  20  20  20
HOT   76  98  75  97 /  20  20  20  20
PBF   76  98  74  96 /  20  20  20  20

.LZK...
AR...HEAT ADVISORY FOR TONIGHT AND TUESDAY FOR ZONES ARZ021>022...
ARZ030>034...ARZ037>047...ARZ052>057...ARZ062>069.
Hazardous weather outlook, Aug 18, 4:48 AM CST, 9 hours 49 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL REMAIN OVER THE REGION. THE HIGH WILL
PROVIDE HOT WEATHER WITH LITTLE IN THE WAY OF RAIN. TEMPERATURES
WILL CLIMB INTO THE 90S TO NEAR 100 DEGREES. COMBINED WITH FAIRLY
HIGH HUMIDITY LEVELS...AFTERNOON HEAT INDEX VALUES WILL RANGE FROM
105 TO 110 DEGREES IN CENTRAL AND SOUTHERN ARKANSAS WITH A HEAT
ADVISORY POSTED. ONLY ISOLATED THUNDERSTORMS ARE EXPECTED...MAINLY
IN THE NORTHEAST NEAR A STALLED FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN WILL NOT CHANGE MUCH THROUGH THE MIDDLE OF THE
UPCOMING WEEK. HOT AND MOSTLY DRY WEATHER IS IN THE FORECAST. HEAT
INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES IN CENTRAL AND
SOUTHERN ARKANSAS ON TUESDAY WITH A HEAT ADVISORY REMAINING IN
EFFECT. THUNDERSTORMS WILL REMAIN ISOLATED THROUGH WEDNESDAY.
BY THURSDAY OR FRIDAY...A COLD FRONT WILL ARRIVE FROM THE PLAINS.
PRECIPITATION CHANCES WILL INCREASE A BIT...WITH SLIGHTLY COOLER
WEATHER TO END THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46

In the hours before

Local storm report, Aug 18, 1:50 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    LITTLE ROCK               AR   WIND DAMAGE
08/18/03   PULASKI                        TREES AND POWER LINES DOWN
                                          IN THE AREA OF W. MARKHAM
                                          AND VAN BUREN. REPORTED BY
                                          LITTLE ROCK CENTRAL
                                          COMMUNICATIONS. ALSO PUBLIC
                                          REPORTED LARGE LIMBS DOWN
                                          IN THE HEIGHTS.

0240 PM    LITTLE ROCK               AR   .75 INCH HAIL
08/18/03   PULASKI                        REPORTED BY PUBLIC IN THE
                                          HEIGHTS.

28
Local storm report, Aug 18, 2:14 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
314 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    GAMALIEL                  AR   .75 INCH HAIL
08/18/03   BAXTER                         REPORTED BY
                                          POST OFFICE.

28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baxter

When
August 18, 2:37 PM CST
Where
Baxter County, Mountain Home
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -92.383

Thunderstorm winds downed a few trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332978.